Hail, Phillips
- When
- May 24, 4:06 PM MST
- Where
- Phillips County, Holyoke
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 40.580, -102.300
A severe thunderstorm produced very large hail, from quarter to baseball size, over eastern Phillips County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced very large hail, from quarter to baseball size, over eastern Phillips County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 24, 1:49 PM MST, 2 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 249 PM MDT FRI MAY 24 2013 .SHORT TERM...CURRENT DEW POINT READINGS HAVE FALLEN INTO THE 20S- 30S F OVER THE SOUTHERN HALF OF THE PLAINS...AND INTO THE TEENS F IN THE MOUNTAINS AND FOOTHILLS. OVER THE REST OF THE PLAINS THEY ARE IN THE 40S-50S F...HIGHEST OVER THE NORTHEAST CORNER. SATELLITE PICTURES ARE SHOWING VERY LITTLE CONVECTIVE CLOUDINESS AT THIS TIME. THERE IS QUITE A BIT OF CIN OVER THE PLAINS RIGHT NOW. THERE IS A DENVER CYCLONE CENTERED NEAR DENVER INTERNATIONAL AIRPORT ALONG WITH A BOUNDARY STRETCHING FROM AROUND MORRISON IN JEFFERSON COUNTY TO CENTRAL ADAMS COUNTY. MODELS KEEP SOUTHWESTERLY FLOW ALOFT FOR THE CWA TONIGHT AND SATURDAY. THE SYNOPTIC SCALE ENERGY IS PROGGED TO BE BENIGN TONIGHT AND SATURDAY. BOUNDARY LAYER FLOW IS PROGGED TO BE NORMAL DRAINAGE TONIGHT AND MAINLY SOUTHWESTERLY DOWNSLOPING ON SATURDAY. SOME OF THE MODELS HANG ON TO EASTERLY FLOW OVER THE NORTHEAST CORNER ON SATURDAY. MOISTURE IS NOT GOOD...WITH THE EXCEPTION OF THE LOWER LEVELS OVER THE EASTERN PLAINS. DEW POINTS ARE PROGGED TO STAY ABOVE 50S F OVER THE NORTHEAST CORNER THIS EVENING...AND AGAIN SATURDAY AFTERNOON. PROGGED CAPES ARE FAIRLY DECENT OVER THE EASTERN PLAINS...OVER 2000 J/KG THIS EVENING. FOR POPS THIS EVENING...WILL STAY THE COURSE AND KEEP 10-30%S OVER THE NORTHEAST CORNER THROUGH MID TO LATE EVENING. THE SHEAR IS GOOD AND THE MOISTURE PLENTIFUL. NO POPS ELSEWHERE. FOR SATURDAY...THE DECENT CAPE IS PROGGED OVER THE NORTHEAST CORNER AGAIN. THE SHEAR IS NOT AS GOOD TO NO SEVERE MENTIONED THERE BUT WILL GO WITH 10-20%S FOR LATER AFTERNOON. SATURDAY'S HIGHS LOOK TO BE 0-1.5 C WARMER THAN TODAY'S CURRENT HIGHS. .LONG TERM...SOUTHWEST FLOW ALOFT WILL CONTINUE THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK AS UPPER LEVEL TROUGHING STAYS OVER THE PACIFIC NORTHWEST AND RIDGING REMAINS OVER THE CENTRAL US. THROUGH TUESDAY...NOT MUCH MOISTURE WILL BE ENTRAINED IN THIS SOUTHWEST FLOW...SO EXPECTING DRIER AND WARMER CONDITIONS THAN NORMAL. HIGHS IN THE 80S OVER THE PLAINS...IN THE 60S AND 70S IN THE MOUNTAINS...AND HUMIDITIES IN THE LOWER TEENS ARE EXPECTED THROUGH TUESDAY. THESE CONDITIONS DAY AFTER DAY WILL LIKELY BEGIN TAKING A TOLL ON THE FUELS AROUND THE STATE...HOWEVER CURRENTLY THE FUELS ARE LISTED AS STILL BEING GREEN ENOUGH AFTER OUR LATE SEASON MOISTURE. WILL KEEP EVALUATING THE FUELS EACH DAY TO DETERMINE ANY NEED FOR FIRE WEATHER HIGHLIGHTS. RIGHT NOW WINDS LOOK TO BE RIGHT AT OR BELOW CRITERIA. A SURFACE LOW WILL REMAIN NEARLY STATIONARY OVER THE CO/KS/NE STATE BORDERS KEEPING MOST OF THE AREA DRY AND LEAVING A CHANCE OF SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EVENING OVER THE FAR NORTHEASTERN PLAINS. CAPE VALUES EACH AFTERNOON OVER THE NORTHEAST CORNER WILL VARY BETWEEN 500-1000 J/KG WITH STORM MOTION TO THE NORTHEAST. THERE WILL BE A VERY SMALL AMOUNT OF CAPE OVER THE MOUNTAINS SUNDAY AND MONDAY...BUT WITH NOT MUCH MOISTURE AVAILABLE. SO ANY SHOWERS OR THUNDERSTORMS THAT DO FORM WILL MAINLY HAVE LITTLE RAIN AND GUSTY WINDS. BEGINNING MONDAY NIGHT AND INTO MID-WEEK...THE PAC-NW TROUGH WILL GET AN EXTRA SHOT OF ENERGY AND PUSH A TROUGH SOUTHEAST TOWARD THE STATE. MODEL DIFFERENCES ARE GETTING LESS AS THE ECMWF USED TO DEEPEN THE TROUGH INTO A CUT-OFF LOW WHICH ITS DOING LESS NOW. THE TROUGH IS EXPECTED TO SWING FROM SOUTHWEST TO NORTHEAST ACROSS THE STATE FROM TUESDAY NIGHT THROUGH THURSDAY. THIS WILL INCREASE MOISTURE...SHOWER/TSTORM COVERAGE AND DECREASE TEMPERATURES OVER THIS PERIOD. FORECAST ALREADY HAD THIS TREND...ONLY MADE MINOR EDITS. && .AVIATION...PESKY WIND FIELDS TO DEAL WITH AS A DENVER CYCLONE IS IN AND NEAR KDEN. NORMAL DRAINAGE WIND PATTERNS SHOULD KICK IN LATER THIS EVENING. CONVECTION IS NOT EXPECTED TONIGHT OR SATURDAY WITH MOISTURE LACKING. && .HYDROLOGY...THE NORTHEAST CORNER OF THE FORECAST AREA COULD SEE SOME BRIEF HEAVY RAINS THIS EVENING. RAINFALL AMOUNTS COULD GET UP TO ONE HALF OF AN INCH...BUT FLOODING ISSUES SHOULD BE MINIMAL. && .BOU WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL 10 PM MDT FOR LOGAN...WASHINGTON...SEDGWICK AND PHILLIPS COUNTIES. && SHORT TERM...RJK LONG TERM....KRIEDERMAN AVIATION...RJK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1023 AM MDT FRI MAY 24 2013 COZ030>051-251630- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1023 AM MDT FRI MAY 24 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY OVER LOGAN...PHILLIPS...SEDGWICK AND WASHINGTON AFTER 3 PM THIS AFTERNOON. SOME OF THE STORMS COULD BECOME SEVERE EAST OF A LINE FROM STERLING TO AKRON TO BURLINGTON. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS EACH AFTERNOON AND EVENING OVER THE PLAINS OF NORTHEAST COLORADO FROM SATURDAY THROUGH MONDAY...AND A POSSIBILITY OF A FEW SHOWERS AND WEAK STORMS OVER THE HIGH COUNTRY SUNDAY AND MONDAY. THE BEST CHANCE FOR STORMS WILL BE ACROSS THE FAR NORTHEAST CORNER OF THE STATE. A WEATHER SYSTEM MOVING ACROSS COLORADO TUESDAY AND WEDNESDAY WILL BRING A SLIGHTLY BETTER CHANCE OF SHOWERS AND THUNDERSTORMS TO THE ENTIRE AREA. STORMS ON THE EASTERN PLAINS SATURDAY...MONDAY AND TUESDAY COULD PRODUCE SMALL HAIL AND STRONG GUSTY WINDS. TEMPERATURES WILL BE AS MUCH AS 10 TO 15 DEGREES ABOVE AVERAGE SATURDAY THROUGH MONDAY...THEN A RETURN TO NEAR AVERAGE TEMPERATURES FOR TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER THE NORTHEASTERN CORNER OF COLORADO FROM MID AFTERNOON TO MID EVENING.
The Goodland radar (KGLD), 144 km away, was scanning. The volume nearest the first event began at 23:05 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448085, 448086.